Food and Drug Administration, Center for Drug Evaluation and Research
FDA is taking further measures to strengthen its recent public warning that treatment of obesity with a combination of fenfluramine and phentermine has been associated with the development of serious cardiac valvular disease. Based on further reporting of abnormalities in mitral, aortic, and tricuspid heart valves of patients taking these two appetite suppressants and/or the chemically-related product, dexfenfluramine, the agency has requested that the manufacturers of phentermine, fenfluramine, and dexfenfluramine stress this potential risk in a black box warning in the drugs' labeling and in patient package inserts (patient information sheets). FDA again reiterates that, until these concerns are further clarified, these products should only be used in people with significant obesity and not in people with minimal obesity.
Phentermine and fenfluramine, which are approved as single agents for short-term (a few weeks) obesity therapy, have recently been widely prescribed "off-label" in combination and for long-term management of obesity. In July, researchers at the Mayo Clinic reported 24 cases of cardiac valvular disease in women who took the combination therapy for an average of about 12 months. Cardiac valvular disease is usually a rare finding in people in the age range of these 24 patients. Simultaneously, FDA advised that it had received reports of 9 further cases of valvulopathy associated with the off-label use. Subsequently, FDA issued a Public Health Advisory to over 700,000 health care practitioners and institutions warning them of this new concern with these products.
In its July 8th Advisory, the FDA also asked -- and continues to request -- all health care professionals to report any such cases and other toxicities associated with the use of the three drugs to FDA's MedWatch program (1-800-FDA-1088/fax 1-800-FDA-0178) or to the respective pharmaceutical manufacturers. Such reporting allows FDA to better determine the scope of this problem, to better work with the academic community and the manufacturers in determining the reason(s) for this problem, and to better determine the most appropriate regulatory response to this concern.
Thanks to the reporting of health care professionals, as of August 22, FDA has received reports of 82 cases (including Mayo's 24 cases) of cardiac valvular disease in patients -- two of whom were men -- on combination fenfluramine and phentermine. These reports have been from 23 different states. Severity of the cardiac valvular disease was graded as moderate or severe in over three-fourths of the cases, and two of the reports described deterioration from no detectable heart murmur to need for a valve replacement within one-and-a-half years. Sixteen of these 82 patients required surgery to repair their heart valves. At least one of these patients died following surgery to repair the valves. (The agency's findings, as of July 31, are described in more detail in the current issue of The New England Journal of Medicine, which also carries the Mayo study.)
Five additional reported cases of cardiac valvular disease were associated with exposure to fenfluramine followed by dexfenfluramine, both in combination with phentermine; and 1 additional case was associated with exposure to the combination of all 3 drugs given at the same time.
In addition, there have been reports of cardiac valvular problems associated with the use of fenfluramine alone (n=2) and dexfenfluramine alone (n=7). However, no reports have yet been received of these heart problems developing when fenfluramine or phentermine are used as single agents for the duration presently approved.
In addition, FDA is working with the Centers for Disease Control and Prevention, the National Institutes of Health, and the Mayo Clinic researchers to develop methods to investigate the scope and cause(s) of this problem. Some epidemiologic studies using on-going trials and various data bases are already underway. Other prospective studies are presently being designed.
In the meantime, although the cause-effect relationship between the use of these drugs and the development of cardiac valvular disease has not been conclusively established, FDA wants to make sure that these serious potential risks of combination and long-term therapy with these products is known to both the prescribers and their patients. The agency therefore has requested the manufacturers of these products to revise the drugs' approved labels to emphasize the new safety information in a prominent, black boxed warning at the beginning of the label. This new black box warning will warn prescribers of these new concerns and reiterate the fact that the safety and efficacy of the combined use of these products and the use of the products for longer than presently approved has not been established. In addition, the FDA has requested that manufacturers quickly develop patient package inserts to alert potential users to the same facts and concerns.
FDA continues to be highly concerned about these reports of serious heart problems in association with the use of these products. FDA will continue to work with the manufacturers, the professional organizations representing those who primarily prescribe these products, and consumer groups to use all methods possible to disseminate fully safety and efficacy information about these products. Since the warnings that went out in July, reduced sales of fenfluramine and phentermine have thus far suggested approximately a 40 percent decline in their combination use in the United States.
FDA continues to explore further options available to it - other than those already mentioned - to assure that patients are able to make fully informed decisions about the use of these drugs.
Further updates will be issued as further data and/or regulatory activities occur with these products.
Memo Dated: 28 August 1997
FDA Announces Withdrawal Fenfluramine and Dexfenfluramine (Fen-Phen)[ARCHIVED]
Public Health Advisory: Reports Of Valvular Heart Disease In Patients Receiving Concomitant Fenfluramine And Phentermine[ARCHIVED]
Fen-Phen Safety Update Information[ARCHIVED]